Hail, Baltimore
- When
- July 16, 4:15 PM EST
- Where
- Baltimore County, 0.55 mi SSW of Middle River
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.323, -76.454
Quarter sized hail fell near Essex.
Southerly flow ushered in hot and humid conditions around high pressure centered in the Atlantic. High amounts of instability led to some thunderstorms, and some were severe with strong winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
Southerly flow ushered in hot and humid conditions around high pressure centered in the Atlantic. High amounts of instability led to some thunderstorms, and some were severe with strong winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 16, 2:03 PM EST, 2 hours 12 minutes earlier.
Area Forecast Discussion National Weather Service Baltimore MD/Washington DC 303 PM EDT Sat Jul 16 2016 .SYNOPSIS... A weakening cold front will remain in the area through tonight. The front will dissipate Sunday. Another cold front will cross the area Monday night and Tuesday with high pressure building in for Wednesday through Friday. && .NEAR TERM /UNTIL 6 AM SUNDAY MORNING/... Weak remnant of a frontal boundary is just to the northwest at present. There is an approaching shortwave and a jet streak just to the northwest. The earlier projected CAPE (up to 1500 ML) and shear (30+ kts 0-6km) is verifying and we are getting some isolated strong- severe storms. Expect this to continue into the early evening as the weak boundary sags a bit further south and the shortwave pushes east aloft. Severe should be isolated in nature but a few more are possible. In addition...with PW's above 1.5" and relatively slow storm motion...isolated flooding is also a concern. The shortwave responsible will push east of the area overnight and convection should die out by or shortly after midnight. Air will dry slightly but there should be radiational cooling so patchy fog will be a concern in areas which receive rain in the next several hours. Temperatures only a little cooler than last night. && .SHORT TERM /6 AM SUNDAY MORNING THROUGH TUESDAY/... High pressure just barely nudges in from the north on Sunday as the frontal boundary dissipates. Heights will also rise. However...given lack of true cleansing of the atmosphere and expected continuation of hot weather...an isolated thunderstorm mainly south and east of I-95 can't be completely ruled out...though put the odds at 10 percent. Thus...its not in the forecast right now. Winds shift southerly again Sunday night into Monday as next front approaches. There is considerable difference among the guidance about just when this front crosses the area...with the Canadian suite showing significant convection Monday afternoon/evening with frontal passage overnight...the EC with less convection and a early Tuesday frontal passage (these likely are related)...and the GFS also not showing much convection but showing a later Tuesday passage. Given that...it was hard to concentrate PoPs or go very high with them during this period...but certainly potential of showers and t-storms exists. Highs on Monday should spike a few degrees ahead of the front with mid-90s expected...though heat indices should stay below advisory levels. Cooler Tuesday. && .LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/... High pressure builds into the area Wednesday and lasts through at least Thursday. Wednesday likely the most pleasant day, with relatively low humidity and sesonable temperatures. While temperatures rise each day through the end of the work week, humidity stays relatively low...so not too uncomfortable. Return of southerly flow late in the week would help to gradually increase humidity by early next weekend. && .AVIATION /19Z SATURDAY THROUGH THURSDAY/... Generally VFR thru the period. Main concern is scattered showers and thunderstorms which may briefly reduce cigs and vis to IFR this afternoon and evening. Gusty winds up to 30-40 knots and small hail also not impossible. Overnight...MRB and CHO may go sub-VFR with patchy fog. Otherwise dry and VFR expected Sunday. Patchy fog possible same places Monday morning. Next chance of storms starts Monday afternoon through Tuesday with next front. Wednesday-Friday look VFR with high pressure. && .MARINE... Winds sub-SCA right now though thunderstorms to the west will be a concern for gusty winds over the next few hours. Special Marine Warnings may be necessary and boaters should be alert to rapid weather changes. Should be better conditions Sunday with weak high pressure. Southerly channeling with SCA conditions possible Sunday night into Monday night with t-storms also possible late Monday into Tuesday, all associated with next cold front. SCA with northwest flow behind front also possible later Tuesday. Likely to drop below SCA Wednesday thru Friday. && .LWX WATCHES/WARNINGS/ADVISORIES... DC...None. MD...None. VA...None. WV...None. MARINE...None. && SYNOPSIS...RCM NEAR TERM...RCM SHORT TERM...RCM LONG TERM...MSE AVIATION...MSE/RCM MARINE...RCM/mse
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 304 PM EDT SAT JUL 16 2016 ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-171915- CHESAPEAKE BAY NORTH OF POOLES ISLAND MD- CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD- CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD- CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD- CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA- TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD- TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD- TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA- PATAPSCO RIVER INCLUDING BALTIMORE HARBOR- CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY- CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER- PATUXENT RIVER TO BROOMES ISLAND MD- TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH ISLAND-DISTRICT OF COLUMBIA-SOUTHERN BALTIMORE-PRINCE GEORGES- ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-SOUTHEAST HARFORD- PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX- ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA- KING GEORGE- 304 PM EDT SAT JUL 16 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF COLUMBIA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING. AN ISOLATED SEVERE THUNDERSTORM WITH GUSTY WINDS AND HAIL IS POSSIBLE. LOCALLY HEAVY RAIN CAUSING FLOODING IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053- 055-501>506-171915- WASHINGTON-FREDERICK MD-CARROLL-NORTHERN BALTIMORE- EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY- NORTHWEST MONTGOMERY-CENTRAL AND SOUTHEAST MONTGOMERY- NORTHWEST HOWARD-CENTRAL AND SOUTHEAST HOWARD-NORTHWEST HARFORD- AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE- NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-ORANGE-CULPEPER- NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND- EASTERN HIGHLAND-WESTERN LOUDOUN-EASTERN LOUDOUN- NORTHERN VIRGINIA BLUE RIDGE-CENTRAL VIRGINIA BLUE RIDGE- HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-WESTERN GRANT- EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-WESTERN PENDLETON- EASTERN PENDLETON- 304 PM EDT SAT JUL 16 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA... NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND WITH THE EXCEPTION OF GARRETT COUNTY. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING. AN ISOLATED SEVERE THUNDERSTORM WITH GUSTY WINDS AND HAIL IS POSSIBLE. LOCALLY HEAVY RAIN CAUSING FLOODING IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
355 PM EDT SAT JUL 16 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0215 PM TSTM WND DMG SANGERVILLE 38.39N 79.08W
07/16/2016 AUGUSTA VA 911 CALL CENTER
TREE DOWN NEAR THE INTERSECTION OF NORTH RIVER ROAD AND
MILLERS SAW MILL ROAD.
&&
EVENT NUMBER LWX1604401
DHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
400 PM EDT SAT JUL 16 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0238 PM TSTM WND DMG 3 SSE TUNIS 38.66N 78.83W
07/16/2016 ROCKINGHAM VA 911 CALL CENTER
TREE DOWN ON POWERLINES IN THE 16100 BLOCK OF NORTH
MOUNTAIN ROAD.
&&
EVENT NUMBER LWX1604402
DHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
402 PM EDT SAT JUL 16 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0239 PM TSTM WND DMG 2 NW BROADWAY 38.63N 78.83W
07/16/2016 ROCKINGHAM VA 911 CALL CENTER
TREE DOWN IN ROADWAY NEAR THE INTERSECTION OF BROCKS
GAP ROAD AND HISERS LANE.
&&
EVENT NUMBER LWX1604403
DHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
445 PM EDT SAT JUL 16 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0443 PM FLASH FLOOD SANGERVILLE 38.39N 79.08W
07/16/2016 AUGUSTA VA 911 CALL CENTER
NORTH RIVER ROAD AT GRINDSTONE ROAD CLOSED DUE TO
FLOODING
&&
EVENT NUMBER LWX1604404
RCMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
447 PM EDT SAT JUL 16 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0437 PM HAIL 1 NNE RESTON 38.97N 77.34W
07/16/2016 E0.88 INCH FAIRFAX VA TRAINED SPOTTER
DIME TO NICKEL SIZE HAIL.
&&
EVENT NUMBER LWX1604405
DHThe Sterling radar (KLWX), 97 km away, was scanning. The volume nearest the first event began at 21:14 UTC.
3 thunderstorm wind, 2 hail. Local standard time, as filed.
Quarter sized hail fell near Essex.
Quarter sized hail fell near Martin State Airport.
Roof damage to a home was reported due to strong winds.
Trees were down and boats on land were flipped.
Trees were down along North Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maryland in 2016Every state in 2016This day in weather historyWarnings in Maryland, July 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 646184, 646186, 646187, 646189, 646190.